Challenges in managing NSAID-associated gastrointestinal tract injury

Digestion. 2004;69 Suppl 1:25-33. doi: 10.1159/000076554.

Abstract

The use of non-selective non-steroidal anti-inflammatory drugs (NSAIDs) and/or aspirin is associated with upper gastrointestinal (UGI) tract injury, particularly in high-risk patients (e.g. those with prior upper GI ulcers and ulcer complications, individuals > or = 65 years, or those using high-dose or multiple non-selective NSAIDs). Important management issues regarding NSAID-associated upper gastrointestinal toxicity include: (1) the optimal therapeutic approach to accelerate the healing of gastroduodenal ulcers that may become clinically apparent while using NSAIDs and (2) approaches to prevent the development of gastroduodenal ulcers and ulcer complications associated with their continued use. Clinical trials have reproducibly demonstrated that the healing of NSAID-associated gastric and duodenal ulcers is accelerated with the use of acid suppressive agents (e.g. histamine-2-receptor antagonists, H(2)RAs, and proton pump inhibitors, PPIs), even with the continued use of the NSAID. The risk of developing gastroduodenal ulcers or ulcer complications with the continued and long-term use of NSAIDs is now well recognised as an important problem commonly encountered in daily clinical practice. Clinical trials have shown that co-prescription of misoprostol, high-dose H(2)RAs or PPIs can effectively prevent or reduce the rate of gastroduodenal mucosal damage associated with the use of non-selective NSAIDs. Approaching the problem in a different way, COX-2-selective inhibitors circumvent the problem; based on their mechanism of action, these agents are less ulcerogenic in UGI tract as compared with non-selective NSAIDs. In a recently reported trial conducted in high-risk patients (past history of a NSAID-associated UGI ulcer bleed), the use of a COX-2-selective inhibitor or the combination of non-selective NSAID with a PPI resulted in similar efficacy and both strategies reduced the risk of a recurrent UGI event as compared to historical controls. Aspirin is an independent risk factor for UGI tract injury, even at the low doses used for cardiovascular prophylaxis. While a tremendous amount of research supports the use of preventative therapies and interventions to reduce and /or avoid NSAID- or aspirin-associated ulcers and ulcer complications in the UGI tract, these strategies are often times under-utilized, sub- optimally dosed, and/or are associated with poor patient compliance. This reinforces the need for continued clinician and patient education to improve our outcomes of care.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Abdominal Pain / chemically induced*
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Aspirin / adverse effects
  • Cyclooxygenase Inhibitors / adverse effects
  • Digestive System / drug effects
  • Digestive System / pathology
  • Humans
  • Nausea / chemically induced
  • Peptic Ulcer / chemically induced*
  • Risk Factors
  • Vomiting / chemically induced

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Cyclooxygenase Inhibitors
  • Aspirin